IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1032 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (92 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  


  In this article
    References

 Article Access Statistics
    Viewed7255    
    Printed114    
    Emailed2    
    PDF Downloaded130    
    Comments [Add]    

Recommend this journal

 
LETTER TO EDITOR
Year : 2004  |  Volume : 70  |  Issue : 1  |  Page : 43-44
 

Serum sickness like reaction with minocycline


Rita Skin Foundation, Kolkata

Correspondence Address:
Rita Skin Foundation, GD 381, Salt Lake, Kolkata - 700106
nilendusarma@yahoo.co.in



How to cite this article:
Sarma N, Malakar S, Lahiri K, Banerjee U. Serum sickness like reaction with minocycline. Indian J Dermatol Venereol Leprol 2004;70:43-4


How to cite this URL:
Sarma N, Malakar S, Lahiri K, Banerjee U. Serum sickness like reaction with minocycline. Indian J Dermatol Venereol Leprol [serial online] 2004 [cited 2017 Jun 25];70:43-4. Available from: http://www.ijdvl.com/text.asp?2004/70/1/43/6820


Sir,
Minocycline is a semi-synthetic derivative of tetracycline. It is being increasingly used in the treatment of acne vulgaris as it is more effective than the conventional tetracycline and drug resistance is less likely.[1] Unfortunately, its side effects, albeit rare, are not trivial and include drug induced lupus, autoimmune hepatitis, hypersensitivity syndromes, p-ANCA positive cutaneous polyarteritis nodosa and serum sickness like reaction (SSLR). Minocycline induced SSLR was first reported in 1990.[2] We have previously reported SSLR with minocycline[3] and now report another case.

A 19-year-old female presented with gross swelling of the face, significant aggravation of her existing acne, a mild cough and a little difficulty in breathing since 2 days. She also had pain in the smaller joints of the hands as well as some larger joints. All these complaints began 48 hours after starting minocycline (50 mg twice daily) which had been prescribed for her nodulocystic acne. The patient could not remember having taken minocycline earlier or developing any reaction to it.

On examination, she had fever (1010F) and was seriously ill. She had generalized tender lymphadenopathy. Her face was markedly edematous. Routine examination of the blood and urine was within normal limits.

Minocycline was immediately stopped and a systemic steroid started along with oral erythromycin. Her condition rapidly improved within the next 3 days and resolved nearly completely within 10 days. She had amenorrhea for the following 2 months.

Serum sickness classically refers to a systemic immunological reaction caused by injected serum and occurs due to deposition of an antigen-antibody-complement complex. It occurs when an antigen (i.e. serum) persists in the circulation for a long duration stimulating IgG or IgM antibody synthesis. These antibodies, along with complement, form complexes which are deposited in various organs. The manifestations develop according to the organ involved. Since heterologous serum is rarely used, such a systemic reaction due to serum is rare. Other causes like drugs are now more commonly implicated and the resultant reaction is called a serum sickness like reaction. Minocycline can cause such a reaction rarely.[2],[3]

Our patient had all the features of serum sickness like reaction, namely angioedema, lymphadenopathy, arthralgia and fever. It is interesting to note that like most previous reports our patient was also female. Although there may be hematological alterations like hypocomplementemia or signs of renal impairment, their absence does not exclude this diagnosis and a combination of clinical signs is sufficient for the diagnosis of SSLR. Such a reaction should be recognized at the earliest and the drug should be stopped. We hope this report helps to increase awareness about this rare adverse effect of minocycline, which is being used increasingly commonly for the treatment of acne in India. 

   References Top

1.Strauss AS, Thiboutot DM. Disease of the sebaceous glands. In: Freedberg IM, Eisen AZ, Wolff K, et al, editors. Dermatology in general medicine. 5th ed. New York: McGraw-Hill; 1999. p. 769-784.   Back to cited text no. 1    
2.Puyana J, Urena V, Quirce S, Fernandez-Rivas M, Cuevas M, Fraj J. Serum-sickness-like syndrome associated with minocycline therapy. Allergy 1990;45:313-5.  Back to cited text no. 2  [PUBMED]  
3.Malakar S, Dhar S, Malakar RS. Is serum sickness an uncommon adverse effect of minocycline treatment? Arch Dermatol 2001;137:100-1.  Back to cited text no. 3    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow